Arizona, 2016Dust Storm in Arizona, July 19, 2016
July 19, 2016 · NWS PSR · 2 events in 2 counties and zones
Thunderstorms developed across the higher terrain of eastern and southeastern Arizona during the late afternoon hours on July 19th and some of the stronger ones produced gusty outflow winds in excess of 40 mph. The gusty winds picked up significant amounts of dust and dirt and generated dense blowing dust which lowered visibilities to below one quarter mile across portions of the central deserts.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the higher terrain of eastern and southeastern Arizona during the late afternoon hours on July 19th and some of the stronger ones produced gusty outflow winds in excess of 40 mph. The gusty winds picked up significant amounts of dust and dirt and generated dense blowing dust which lowered visibilities to below one quarter mile across portions of the central deserts. Dust storm conditions initially affected the area around Casa Grande, including the Interstate 10 corridor; later the dense blowing dust spread north into portions of the greater Phoenix metropolitan area. Fortunately, no accidents or injuries were reported due to the sharply reduced visibilities. Multiple Dust Storm Warnings were issued for the event, and the dense blowing dust created hazardous driving conditions during the evening rush hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:18 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 19, 2:18 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
218 PM MST TUE JUL 19 2016
.SYNOPSIS...
An increase in clouds and humidity can be expected during the next
couple of days along with a slight chance of showers and
thunderstorms, mainly east of the Lower Colorado River Valley. High
temperatures over the central deserts will stay near seasonal
normals, with hotter conditions over the western deserts. Storm
chances on the lower deserts will be slight, with better chances over
the higher terrain and over southeast Arizona. During the latter half
of the week, storm chances will dwindle, and temperatures will
increase to above normal levels.
&&
.DISCUSSION...
Tonight and Wednesday...
Regional morning weather balloon soundings continued show a rather
healthy amount of monsoon moisture strewn across central and
southern AZ. Monsoon moisture is not excessive by any means, but not
minimal either. And, boundary layer moisture was healthy enough to
result in relatively low afternoon convective trigger temperatures.
This afternoon there seemed to be an early start to convection in
southeast AZ and over southern Gila County zone 24.
Low afternoon convective trigger temperatures will make the lower
desert airmass in south central AZ more susceptible to convection
produced by convective outflows moving in from southeast AZ,
especially with weakness/support aloft.
Upper level weakness and support is what we've been focusing on for
a few days now with the approaching inverted trof (IT) from
Chihuahua Mexico. At 2 pm mst the leading edge of this IT feature
had moved into the southeast AZ corner, with convection breaking out
ahead of its leading edge, and in a weak difluent zone aloft.
Various meso-scale models have widely varying spacial and temporal
solutions for convection, but the bottom line is most of it is
produced in southeast AZ running along a north south line from near
Tucson to our southern Gila County Zone 24. Additionally, some
models produce a strong convective outflow that spreads northwest
toward Pinal and Maricopa Counties, including Phoenix between 7 pm
and 10 pm mst. The magnitude of this outflow boundary will likely
initiate secondary convection. Therefore the chance of showers and
thunderstorms will continue this evening through late night, with a
slight chance of lingering showers continuing through early
Wednesday morning.
Wednesday...Monsoon moisture will be still be entrenched over the
region. With mid/upper level disturbances departing the area, this
will result in another low grade monsoon forecast Wednesday
afternoon and evening.
Thursday through Monday...monsoon moisture is forecast to thin a
little as drier air from New Mexico and Colorado mix over the area.
At the same time atmospheric height and thickness values increase
dramatically over the region, and if it weren't for remnant monsoon
moisture, afternoon temperatures would be much higher. Therefore
afternoon desert temperatures are forecast to be above the 110
degree mark, but approaching 115 over the driest low humidity area
of southeast CA.
&&
.AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL:
Thunderstorms are possible this afternoon with development already
occurring over the higher terrain to the north and east of Phoenix.
These storms, along with any that develop around the metro, could
produce outflow winds that could impact any terminal. Current storm
development suggests outflows from the north or the east are more
likely but the exact timing and direction of wind shifts is
difficult pin down at this time
Southeast California/Southwest Arizona including KIPL and KBLH:
Little aviation concerns through with storm activity well off to the
east into central Arizona. Expect mostly clear skies and southerly
winds through the evening and into tomorrow.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday...Temperatures will trend back into an above
normal range through the weekend as moisture levels thin and
humidity values drop. Thunderstorm/wetting rain chances dwindle and
become mostly limited to the higher terrain of eastern Arizona by
Friday and Saturday. Consequently, afternoon humidity levels will
drop into the 10-25 percent range this weekend. Outside of any
thunderstorms, winds will be typical with some afternoon gustiness.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required for this evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Vasquez
AVIATION...Deemer/Iniguez
FIRE WEATHER...Deemer/Iniguez
In the hours before
Special weather statement, Jul 19, 4:26 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST TUE JUL 19 2016
AZZ024-200015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
426 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY
UNTIL 515 PM MST
AT 426 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CHRISTMAS. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GILA
COUNTY.
LAT...LON 3314 11059 3315 11063 3313 11064 3309 11070
3306 11083 3325 11084 3329 11063 3316 11055
TIME...MOT...LOC 2326Z 345DEG 2KT 3321 11072
MPSpecial weather statement, Jul 19, 4:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST TUE JUL 19 2016
AZZ024-200015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
435 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES
UNTIL 515 PM MST
AT 435 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUNKIN CENTER...OR NEAR SUNFLOWER...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SYCAMORE CREEK...ROUND VALLEY...SUNFLOWER...TONTO BASIN AND PUNKIN
CENTER.
LAT...LON 3399 11142 3396 11139 3393 11132 3382 11123
3370 11138 3385 11164 3402 11144
TIME...MOT...LOC 2335Z 135DEG 11KT 3382 11137
MPSpecial weather statement, Jul 19, 5:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST TUE JUL 19 2016
AZZ024-200100-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
515 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL
COUNTIES
UNTIL 600 PM MST
AT 514 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TOP OF THE WORLD...OR 9 MILES SOUTHWEST OF GLOBE...MOVING
NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIAMI...TOP OF THE WORLD...TOP-OF-THE-WORLD...
CLAYPOOL AND INSPIRATION.
LAT...LON 3324 11094 3324 11096 3344 11128 3363 11106
3336 11080
TIME...MOT...LOC 0014Z 134DEG 14KT 3334 11094
MPDust Storm, Central Deserts
- When
- July 19, 5:30 PM MST to 7:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Law Enforcement
During the late afternoon hours on July 19th, areas of dense blowing dust spread northwestward across portions of the central deserts including the area around Casa Grande. The dense blowing dust lowered visibility below one quarter of a mile, creating dust storm conditions and resulting in very hazardous driving conditions during the evening rush hour. At 1746MST the Department of Public Safety reported a dust storm approaching the Interstate 10 exit 194 from the south with visibilities down to around 100 feet. A Dust Storm Warning was issued at 1749MST and the warning remained in effect through 1900MST.
Dust Storm, Greater Phoenix Area
- When
- July 19, 7:00 PM MST to 8:20 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
During the evening hours, dense blowing dust spread northward out of the central deserts and into the southern and southeast portions of the greater Phoenix metropolitan area. Visibilities were reported to be one quarter mile or less and the associated dust storm created hazardous driving conditions during the tail end of the evening rush hour. At 1915MST a trained spotter 5 miles southeast of the Ahwatukee Foothills reported a wall of dust moving to the north with visibilities below one quarter of a mile. Later, at 1946MST a member of the public located 5 miles south of central Phoenix reported the same dust storm reducing visibility below one quarter mile. A Dust Storm Warning was issued at 1922MST and remained in effect through 2024MST. No accidents or injuries were reported due to the dense blowing dust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643097, 643098.